Texas, 2007

Hail and Damaging Winds in Texas, September 27, 2007

September 27, 2007 · NWS SHV · 14 events in 7 counties and zones

Scattered severe thunderstorms developed across portions of East Texas during the mid/late afternoon hours of the 27th, producing a large swath of tree, power line, and structural damage. These storms developed well ahead of a cold front that extended from southern and eastern Oklahoma, into central Arkansas, but mainly along a differential moisture boundary that moved south across east Texas,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$130,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered severe thunderstorms developed across portions of East Texas during the mid/late afternoon hours of the 27th, producing a large swath of tree, power line, and structural damage. These storms developed well ahead of a cold front that extended from southern and eastern Oklahoma, into central Arkansas, but mainly along a differential moisture boundary that moved south across east Texas, extreme southern Arkansas, and north Louisiana. Strong surface instability, and gust fronts that developed from these storms, focused new shower and thunderstorm development, with several of these storms becoming severe. One longer lived severe thunderstorm developed over eastern Upshur County, then merged with another southward moving band of strong thunderstorms, producing widespread wind damage across eastern Upshur, much of Gregg, and northern Rusk County. The cities of Longview and Kilgore were hit hardest, with numerous trees blown down/uprooted, power lines downed, and trees falling onto homes, with at least one known injury reported. A 53-yr old man was killed on the north side of Longview when lightning struck a tree he was standing near in wake of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 27, 8:50 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 27, 8:50 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CDT THU SEP 27 2007

.DISCUSSION...

HAVE UPDATED THE ZONES THIS MORNING TO REMOVE THE DENSE FOG ADVISORY
FOR THE NORTHERN SECTIONS. OTHERWISE NO SIGNIFICANT CHANGES TO THE ONGOING
FORECAST FOR THE REST OF THE DAY TODAY. THE NEARLY STATIONARY
FRONTAL BOUNDARY ESTIMATED POSITION WITH LATEST ANALYSIS WAS FROM NE
TO SW AR AND INTO EXTREME NE TX AND NORTH CENTRAL TX NEAR THE RED
RIVER AND ARCHED BACK INTO SW OK ALONG A KJBR...KPBF...KTXK...KPRX...
AND KSPS LINE. THIS BOUNDARY IS EXPECTED TO DRIFT SLOWLY ACROSS THE
FOUR STATE REGION TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  67  90  62 /  30  20   0   0
MLU  89  62  88  59 /  30  20   0   0
DEQ  88  57  88  53 /  30  10   0   0
TXK  87  63  87  60 /  30  10   0   0
ELD  88  59  88  56 /  30  10   0   0
TYR  89  67  89  63 /  30  20   0   0
GGG  90  67  90  61 /  30  20   0   0
LFK  91  68  90  61 /  30  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Sep 27, 11:00 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU SEP 27 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-281100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A MOIST AIRMASS REMAINS IN PLACE ACROSS THE FOUR STATE REGION
AND A NEARLY STATIONARY COLD FRONT IS POISED TO MOVE ACROSS THE
AREA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AS TEMPERATURES
WARM AND COMBINE WITH AN APPROACHING COLD FRONT NUDGED SOUTHEAST
AS AN UPPER DISTURBANCE SWINGS THROUGH OVERHEAD. ANY THUNDERSTORMS
THAT DEVELOP WILL HAVE THE CAPABILITY TO PRODUCE STRONG WIND GUSTS...
FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF LOCALLY HEAVY
RAINFALL. HEAVY RAINS THAT DO OCCUR WILL PRODUCE PONDING OF WATER
IN LOW LYING AND POOR DRAINAGE AREAS. THE ACTIVITY SHOULD SHIFT SOUTH
OF THE REGION OVERNIGHT TONIGHT. HIGH PRESSURE WILL BE BUILDING
INTO THE FOUR STATE REGION AFTER FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT IS NOT EXPECTED TODAY OR TONIGHT.

06

The radar

The Shreveport radar (KSHV), 83 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Hail, Rusk

When
September 27, 1:23 PM CST
Where
Rusk County, Oak Hill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.270, -94.700

Hail fell in the community of Oak Hill.

Thunderstorm Wind, Rusk

When
September 27, 1:30 PM CST
Where
Rusk County, Price
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.130, -94.930

A 8x14 storage building was destroyed and an 18 inch diameter tree was blown onto a house in the community of Price.

Hail, Rusk

When
September 27, 1:45 PM CST
Where
Rusk County, Price
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.130, -94.930

Hail fell in the community of Price.

Thunderstorm Wind, Red River

When
September 27, 3:25 PM CST
Where
Red River County, Bagwell
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.670, -95.170

Trees down on CR 2237 in the community of Bagwell.

Thunderstorm Wind, Nacogdoches

When
September 27, 3:50 PM CST
Where
Nacogdoches County, Melrose
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.570, -94.480

Multiple reports of downed trees near the community of Melrose.

Thunderstorm Wind, Nacogdoches

When
September 27, 3:52 PM CST
Where
Nacogdoches County, 10 mi E of Nacogdoches
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.600, -94.500

Trees down on CR 311 in the community of Melrose.

Thunderstorm Wind, Nacogdoches

When
September 27, 4:00 PM CST
Where
Nacogdoches County, Chireno
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.500, -94.350

Trees downed on CR 434.

Thunderstorm Wind, Titus

When
September 27, 4:35 PM CST
Where
Titus County, Cookville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.180, -94.850

Several trees blown down in the Cookville community east of Mount Pleasant.

Thunderstorm Wind, Morris

When
September 27, 4:50 PM CST
Where
Morris County, 1.5 mi E of Cason
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
33.050, -94.794

Wind gust estimated about 1.5 miles east of the Cason community from a postal service employee.

Thunderstorm Wind, Upshur

When
September 27, 5:45 PM CST
Where
Upshur County, 9 mi E of Gilmer
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -94.775

Numerous trees and power lines down across the eastern half of the county.

Thunderstorm Wind, Gregg

When
September 27, 6:05 PM CST
Where
Gregg County, Longview
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.480, -94.730

Numerous trees and power lines were blown down. A few trees fell on top of homes in town. One injury was reported when a tree fell on a home trapping the person inside.

Lightning, Gregg

When
September 27, 6:05 PM CST
Where
Gregg County, Longview
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
32.480, -94.730

A 53 year old man was struck and killed by lightning on Cox Lane. Victim was located approximately 25 feet from a large tree that was struck by lightning.

Hail, Gregg

When
September 27, 6:07 PM CST
Where
Gregg County, Longview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.480, -94.730

Penny sized hail fell in Longview.

Thunderstorm Wind, Rusk

When
September 27, 6:20 PM CST
Where
Rusk County, 2 mi S of Kilgore
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.351, -94.880

Multiple light poles...power lines and large trees were blown down in the southern part of Kilgore near US Hwy 259.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Gregg2007-09-2753MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56228, 56226, 56227, 56225, 56224, 56223, 56222, 56221, 56231, 56220, 56218, 56230, 56219, 56217.